Missouri, 2011

Winter Weather in Missouri, December 27, 2011

December 27, 2011 · NWS PAH · 3 events in 3 counties and zones

A deepening surface low pressure center tracked northeast from western Tennessee across western Kentucky. Rain changed to snow as colder air was drawn southward toward the track of the low center.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening surface low pressure center tracked northeast from western Tennessee across western Kentucky. Rain changed to snow as colder air was drawn southward toward the track of the low center. Surface temperatures remained at or just above freezing, which limited accumulating snow on roadways. In the heavier bands of snow, accumulations were maximized on bridges and elevated surfaces. Accumulations were generally around an inch along and north of a Cape Girardeau to Marble Hill line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 3:37 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 27, 3:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST TUE DEC 27 2011

.SHORT TERM.../TODAY THROUGH WEDNESDAY/...
VERY CHALLENGING AND COMPLICATED FORECAST FOR THIS MORNING TO SAY
THE LEAST. AS A CLOSED SURFACE AND UPPER LOW PASS QUICKLY JUST TO
THE SOUTH AND EAST OF OUR CWA THIS MORNING... PRECIPITATION WILL
TRANSITION FROM RAIN TO EITHER SNOW OR A RAIN/SNOW MIX...THEN BACK
TO RAIN AGAIN BEFORE ENDING.

WITH THIS SYSTEM BEING SO DYNAMIC...MODELS NOT IN THE BEST AGREEMENT WITH
THE DETAILS. WEAK N-S DEFORMATION ZONE ON THE BACK SIDE OF THE SYSTEM
EXPECTED TO MOVE QUICKLY EAST WITH THE SYSTEM. BASED ON FRONTOGENESIS
...SATURATED GEO POTENTIAL VORTICITY...AND DIVERGENCE OF Q THROUGH
THE COLUMN...THERE COULD BE SNOW BANDING WITHIN THE DEFORMATION
ZONE. MODEL SOUNDINGS SHOWING SATURATION BARELY INTO THE DENDRITIC
ZONE (<=-10C)...BUT ONLY SHOWING A ONE DEGREE T/TD SPREAD UP TO
-20C. CONSEQUENTLY THAT DOESNT IMPLICATE A SLAM DUNK FOR ALL
SNOW...BUT THE SLIGHEST VARIATION FROM THE FORECAST SOUNDINGS WILL
MAKE ALL THE DIFFERENCE.

ANOTHER COMPLICATING FACTOR IS THE FACT THAT THE SURFACE TEMPERATURES
WILL REMAIN ABOVE FREEZING AND WILL WARM UP DIURNALLY SOMEWHAT
THIS MORNING...SO TRYING TO FIGURE OUT HOW IT WILL ALL PHASE
TOGETHER AT THE OPTIMUM TIME IS VERY DIFFICULT. WHEN ALL OF THE
DUST...OR SHOULD I SAY SNOW SETTLES...FEEL WE WILL SEE SNOW
ACCUMULATIONS THIS MORNING ACROSS THE NORTHWEST HALF OF OUR CWA
WITH UP TO AN INCH POSSIBLE NORTH AND WEST OF A LINE FROM MOUNT
CARMEL ILLINOIS TO PERRYVILLE MISSOURI.

EARLY THIS AFTERNOON BEFORE THE PRECIPITATION ENDS ALTOGETHER...
BETWEEN THE TEMPERATURES AT THE SURFACE AND ALOFT...IT SHOULD BE
ALL RAIN. IN THE WAKE OF THIS SYSTEM WEAK HIGH PRESSURE SHOULD
KKEP THE REGION DRY AND WITH NEAR NORMAL TEMPERATURES.

AT THE TIME OF THIS WRITING...RAIN WAS BEGINNING TO CHANGE OVER TO
SNOW OVER OUR FAR WESTERN COUNTIES.

.LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY NIGHT/...

AT THIS POINT IN TIME...THERE WILL BE A CHANCE FOR A SMALL RAIN
EVENT CLOSE TO THE BEGINNING OF THE NEW YEAR. THIS PRECIPITATION
EVENT HAS ADVANCED SLOWLY FROM THE 30TH OF DECEMBER TO JANUARY FIRST
SINCE THE PRECIPITATION WAS INTRODUCED INTO THE NUMERICAL MODEL RUNS
LATE LAST WEEK.

THE MAJORITY OF THE MEDIUM RANGE GUIDANCE GRADUALLY SHIFT THE WFO
PADUCAH FORECAST AREA FROM A BROAD ZONAL FLOW TO A NORTHWESTERLY FLOW
THROUGH NEW YEARS DAY...BUT VARY ON THE STRENGTH AND TIMING OF THE
SHORTWAVES THAT MOVE ALONG THE WEST TO EAST FLOW PATTERN.

THERE IS APPROXIMATELY AN 18 TO 24 HOUR DIFFERENCE BETWEEN THE
SLOWER ONSET OF PRECIPITATION FROM THE ECMWF /PREFERRED BY THE NCEP
HPC FORECASTERS/ AND THE FASTER GFS/GFS ENSEMBLE GUIDANCE THIS NEXT
WEEKEND WITH THE DOMINANT SHORTWAVE FEATURE. GIVEN THE TEMPORAL
VARIABILITY OF THIS WEATHER SYSTEM...HAVE LEANED TOWARD A COMPROMISE
IN NUMERICAL MODEL SOLUTIONS/BETWEEN THE GFS AND ECMWF/...FOCUSING
THE BEST CHANCE FOR RAIN INTO THE SUNDAY/SUNDAY EVENING TIME FRAME.
THIS IS SOMEWHAT CLOSER IN TIME TO THE SLOWER ECMWF NUMERICAL MODEL
TIMING OF THE ONSET OF PRECIPITATION...BUT LESS AMPLIFIED /LOWER
RAIN CHANCES/ THAN THE ECMWF /CLOSER TO THE GFS SOLUTION/.

PRIOR TO THE PASSAGE OF THIS SHORTWAVE...SUBSTANTIAL WARM AIR
ADVECTION WILL TAKE PLACE. THIS WILL LEAD TO AN ELEVATED DIURNAL
RANGE OF TEMPERATURES...WITH MAXIMUM AND MINIMUM TEMPERATURES SOME
10 TO 15 DEGREES ABOVE NORMAL JUST AHEAD OF NEW YEARS DAY.
TEMPERATURES WILL THEN FALL BACK TO NORMAL VALUES BY JANUARY
3RD.

&&

.AVIATION...
A SURFACE LOW PRESSURE CENTER IS EXPECTED TO LIFT NORTHEAST ACROSS
WEST KENTUCKY TO THE SOUTH OF KPAH AND KOWB. LOW CEILINGS WILL
DEVELOP AHEAD OF THE SURFACE LOW...LIKELY IMPACTING KPAH BEFORE THE
OTHER SITES. WOULD EXPECT IFR CEILINGS TO DEVELOP AT ALL SITES
THROUGH THE OVERNIGHT HOURS.

CONFIDENCE IS INCREASING IN A CHANGE OVER TO ALL SNOW BEFORE THE
PRECIPITATION ENDS TUESDAY MORNING. A NORTH SOUTH BAND OF LIGHT SNOW
IS EXPECTED TO TRANSLATE RATHER QUICKLY EASTWARD ACROSS THE AREA
GENERALLY 12Z-18Z. IFR CONDITIONS CAN BE EXPECTED FOR 2 TO 3 HOURS
WITH THE BAND. SOME ACCUMULATIONS WILL BE POSSIBLE IN MORE INTENSE
SMALLER-SCALE BANDS THAT MAY DEVELOP WITHIN THE LARGER BAND OF SNOW.

THE 00Z MODELS HAVE TRENDED PESSIMISTIC WITH THE CLEARING TUESDAY
AFTERNOON. IFR CEILINGS MAY LINGER INTO THE AFTERNOON BEHIND THE
PRECIPITATION IN THE NORTHEAST...BUT MVFR CEILINGS ARE LIKELY INTO
THE EVENING EAST OF THE MISSISSIPPI RIVER.

GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP IN THE WAKE OF THE
SURFACE LOW LATE TUESDAY MORNING AND PERSIST THROUGH THE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP/KES
Hazardous weather outlook, Dec 26, 10:19 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1019 PM CST MON DEC 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1019 PM CST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AN AREA OF WIDESPREAD RAIN WILL LIKELY CHANGE OVER TO SNOW BEFORE
SUNRISE IN AREAS NORTHWEST OF A LINE FROM POPLAR BLUFF TO CAPE
GIRARDEAU MISSOURI...AND ON TO MT VERNON ILLINOIS. SOME MINOR
ACCUMULATIONS ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BAND OF LIGHT SNOW IS LIKELY TO MOVE EASTWARD ACROSS AREAS
MAINLY EAST OF THE MISSISSIPPI RIVER TUESDAY MORNING...SOME MINOR
ACCUMULATIONS ARE POSSIBLE. PLEASE REFER TO THE SPECIAL WEATHER
STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION OR SNOW
ACCUMULATIONS THEY ENCOUNTER TONIGHT AND TUESDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Bollinger

When
December 27, 4:00 AM CST to 8:00 AM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
December 27, 4:00 AM CST to 8:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 27, 4:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355589, 355590, 355591.